Alert archive / Tennessee / Flash Flood Warnings in 2008

Flash Flood Warning 145, NWS Memphis, TN

August 25, 20084 counties in Tennessee

NWS Memphis, TN issued this flash flood warning at Aug 25, 2008, 4:53 PM CDT for 4 counties in Tennessee. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 4:53 PM CDT (21:53 UTC)
Expired
Aug 25, 2008, 7:01 PM CDT
In force
2 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crockett County, TN, Haywood County, TN, Madison County, TN, Tipton County, TN

The radar

The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 5:15 PM CDTFLASH FLOOD4 S Brownsville, TNEXCESSIVE WATER ON INTERSTATE 40 CAUSED 2 VEHICLES TO LOSE CONTROL AND HYDROPLANE OFF THE ROAD NEAR EXIT 56.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 9.9 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2008-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 340 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2008-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
340 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 252155
FFWMEG
TNC033-075-113-167-260100-
/O.NEW.KMEG.FF.W.0145.080825T2155Z-080826T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
453 PM CDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CROCKETT COUNTY IN NORTHWEST TENNESSEE...
  HAYWOOD COUNTY IN SOUTHWEST TENNESSEE...
  MADISON COUNTY IN SOUTHWEST TENNESSEE...
  TIPTON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 800 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER THE WARNED AREA. OVER THE PAST HOUR DOPPLER
  RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAINFALL HAS FALLEN ACROSS
  THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SPRING
  CREEK...NUTBUSH...JACKSON...HOLLY GROVE...FORKED DEER...FAIRVIEW...
  CHESTNUT BLUFF...BELLS...BELLE EAGLE...ALAMO AND ADAIR.

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3543 8908 3544 8918 3540 8919 3538 8964
      3539 9003 3542 9005 3539 9017 3548 9008
      3542 9007 3545 9000 3556 9003 3553 8993
      3564 8979 3560 8947 3577 8945 3597 8920
      3586 8908 3580 8891 3579 8861 3568 8861

$$
1 follow-up statement
000 
WGUS74 KMEG 260000
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
701 PM CDT MON AUG 25 2008

MSC033-TNC047-157-260011-
/O.EXP.KMEG.FF.W.0144.000000T0000Z-080826T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DESOTO MS-FAYETTE TN-SHELBY TN-
701 PM CDT MON AUG 25 2008

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SHELBY...NORTHWESTERN
FAYETTE AND DESOTO COUNTIES...

THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED OR
EXITED THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED
TO EXPIRE.

LAT...LON 3504 9020 3513 9016 3514 9007 3523 9007
      3530 9016 3542 9005 3538 8964 3540 8920
      3521 8950 3501 8964 3499 8972 3478 8972
      3478 8990 3471 9002 3477 9013 3473 9020
      3486 9020 3487 9030 3494 9024 3502 9030

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 4:03 PM CDT, 50 minutes earlier.

Area forecast discussion, Aug 25, 4:03 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
403 PM CDT MON AUG 25 2008

.DISCUSSION...

LOCALLY HEAVY RAINFALL AND FLASH FLOODING THROUGH THIS LATE
AFTERNOON THROUGH TUESDAY MORNING MAINLY ALONG AND SOUTH OF
INTERSTATE 40 ARE THE MAIN CONCERNS.

LATEST MODELS WERE IN FAIR TO GENERAL GOOD AGREEMENT. THINK THE
GFS/ECMWF MODELS ARE BEST ON TRACK AS FAR AS HANDLING DEEP
MOISTURE AND THE DEPARTURE OF TROPICAL DEPRESSION FAY...SO
LEANED TOWARDS THESE MODELS.

MAJOR CHANGES MADE TO THE PREVIOUS FORECAST WERE TO LOWER/REMOVE
RAIN CHANCES TUESDAY NIGHT AND WEDNESDAY TO ACCOUNT FOR A QUICKER
FAY DEPARTURE AND TO INCREASE TEMPERATURES TOWARDS THE END OF
THE WEEK.

AT 4 PM CDT ACROSS THE MIDSOUTH AND FORECAST AREA...A BAND OF
STRONG THUNDERSTORMS WITH VERY HEAVY RAINFALL STRETCHED FROM NEAR
CLARKSDALE MS TO PARSONS TN...MOVING WEST. DRY AND PARTLY SUNNY
CONDITIONS WERE OCCURRING NORTH OF INTERSTATE 40. TEMPERATURES
RANGED FROM THE 70S ACROSS RAIN COOLED NE MS TO THE MID 80S NORTH
OF INTERSTATE 40. TROPICAL DEPRESSION FAY WAS NEAR MERIDIAN
MS...SLOWLY MOVING NE.

THROUGH 8 PM CDT...THE BAND OF SHOWERS AND THUNDERSTORMS WILL MOVE
WEST AND AFFECT AREAS NEAR INTERSTATE 40 INCLUDING MEMPHIS AND
JACKSON TN WITH VERY HEAVY RAINFALL OF 1 TO 3 INCHES...LOCAL
FLASH FLOODING...AND GUSTY WINDS UP TO 40 MPH. SEVERE DAMAGING
WINDS AND TORNADOES ARE NOT EXPECTED. AREAS NORTH OF A WYNNE AR
TO PARIS TN WILL REMAIN DRY.

REST OF TONIGHT...MOST RAIN WILL DIMINISH AND BE CONFINED TO AREAS
SOUTH OF INTERSTATE 40...CLOSER TO FAY. THINK CONTRACTION OF FAY MAY
ALLOW FOR HEAVY RAIN TO DEVELOP NEAR THE CENTER WHICH WILL LIKELY
TRACK INTO NE MS BY TUESDAY MORNING. LOCALLY HEAVY RAINFALL OF 1
TO 2 INCHES AND FLOODING MAY OCCUR IN NE MS...BUT DID NOT ISSUE A
FLASH FLOOD WATCH AS NOT CERTAIN THAT FLASH FLOOD GUIDANCE WILL
BE MET. KEPT HIGHEST RAIN CHANCES SOUTH OF INTERSTATE 40...CLOSER
TO FAY...WITH DRIER CONDITIONS NORTH. WITH WINDS STAYING UP AND
ABUNDANT CLOUD COVER IN PLACE...PREFERRED THE WARMER MODEL
GUIDANCE NUMBERS FOR LOW TEMPERATURES...MAINLY IN THE UPPER 60S
AND LOWER 70S.

TUESDAY...FAY WILL SLOWLY MOVE NORTHEAST ACROSS NE MS INTO
SOUTHERN MIDDLE TN...ALLOWING DRIER AIR TO WORK INTO MUCH OF THE
MIDSOUTH AND FORECAST AREA ON THE BACK SIDE. LOCALLY HEAVY
RAINFALL MAY OCCUR ACROSS NE MS DURING THE MORNING HOURS...BUT
THINK RAIN COVERAGE AND INTENSITY DURING THE AFTERNOON WILL BE
LESS THAN TODAY. MORNING CLOUDS WILL GIVE AWAY TO SOME AFTERNOON
SUN AND HIGHS WILL BE IN THE 80S...WARMEST OVER NE AR AND MO
BOOTHEEL AND COOLER FARTHER EAST NEAR FAY.

TUESDAY NIGHT INTO WEDNESDAY...NOW APPEARS DRY CONDITIONS WILL
MAINLY PREVAIL WITH FAY MOVING NORTHEAST OF THE AREA. KEPT SLIGHT
RAIN CHANCES NEAR THE TN RIVER AND NE MS WHERE MOISTURE WILL
BE DEEPEST. DENSE FOG MAY BE A PROBLEM WEDNESDAY MORNING SOUTH OF
INTERSTATE 40...BUT LEFT MENTION OUT OF FORECAST FOR NOW AS
CONFIDENCE REMAINS LOW. TEMPERATURES WILL REBOUND TO NEAR NORMAL
VALUES ON WEDNESDAY WITH MORE SUN.

WEDNESDAY NIGHT THROUGH LABOR DAY...MAINLY DRY AND ABOVE NORMAL
TEMPERATURES CAN BE EXPECTED DURING THIS TIME FRAME. HIGHS WILL
PROBABLY GET INTO THE 90S BY THURSDAY AND FRIDAY AS UPPER BUILDS
IN FROM NORTHWEST. KEPT LOW RAIN CHANCES FRIDAY AS A COLD FRONT
MAY MOVE THROUGH...BUT NOT CONFIDENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  72  86  70  92 /  60  30  10  10
MKL  70  84  65  88 /  70  50  20  10
JBR  69  88  66  93 /  20  10  10  10
TUP  71  82  68  90 /  90  80  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

MBS
Hazardous weather outlook, Aug 25, 3:39 PM CDT, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT MON AUG 25 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-262245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
339 PM CDT MON AUG 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LOCALLY HEAVY RAINFALL OF 1 TO 3 INCHES...FLASH FLOODING...AND
GUSTY WINDS UP TO 40 MPH ARE POSSIBLE ALONG AND SOUTH OF A FORREST
CITY ARKANSAS TO HUNTINGDON TENNESSEE LINE THROUGH 8 PM CDT.

ADDITIONAL HEAVY RAINFALL OF 1 TO 2 INCHES IS POSSIBLE ACROSS NORTHEAST
MISSISSIPPI AFTER 8 PM CDT NEAR THE CENTER OF TROPICAL DEPRESSION FAY...
MAINLY ALONG AND EAST OF A HOUSTON TO CORINTH LINE. THIS MAY CAUSE
ADDITIONAL LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

HEAVY RAIN ALONG WITH POSSIBLE FLOODING MAY OCCUR ACROSS NORTHEAST
MISSISSIPPI ON TUESDAY...MAINLY DURING THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION FOR SEVERE THUNDERSTORMS IS NOT ANTICIPATED AT
THIS TIME. PLEASE RELAY ANY REPORTS OF FLOODING TO YOUR LOCAL LAW
ENFORCEMENT AGENCY OR THE NATIONAL WEATHER SERVICE.

MBS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 3:18 PM CDTFlash Flood WarningMEGDecatur3 hr
Aug 25, 3:30 PM CDTFlash Flood WarningMEGChester, Henderson3 hr
Aug 25, 3:42 PM CDTFlash Flood WarningMEGFayette, Hardeman3 hr
Aug 25, 3:55 PM CDTFlash Flood WarningMEGChester, Madison3 hr
Aug 25, 4:04 PM CDTFlash Flood WarningMEGFayette, Shelby3 hr

Nearby

Flash Flood Warnings in Tennessee, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.